Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2008, 4:51 AM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2008, 4:51 AM CDT (09:51 UTC)
- Expired
- May 23, 2008, 5:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:04 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 23, 1:04 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1204 AM MDT FRI MAY 23 2008 .UPDATE... 814 PM MDT THU MAY 22 2008 MADE A QUICK UPDATE TO FORECAST TO REMOVE WIND HIGHLIGHTS AND FINE TUNE WATCHES. MORE EXTENSIVE UPDATE WILL BE ISSUED IN THE NEXT HOUR. && .DISCUSSION... 123 PM MDT THU MAY 22 2008 FORECAST PROBLEMS INTO THE WEEKEND WILL CONTINUE TO REVOLVE AROUND STRONG WINDS...FIRE WEATHER CONCERNS...AND BOUTS OF SEVERE THUNDERSTORMS. SATELLITE SHOWING THAT THE AMPLIFICATION PROCESS CONTINUES. UPPER LOW NOW HAS NOT ONLY CUT OFF OVER THE GREAT BASIN... BUT HAS ALSO BEGUN TO RETROGRESS. WITH VERY STRONG RIDGE IN THE EASTERN PACIFIC AND STRONG CENTRAL NORTH AMERICA RIDGE/LARGE EASTERN NORTH AMERICAN UPPER LOW...CONTINUE TO EXPECT VERY LITTLE CHANGE IN THE UPPER FLOW. ON THIS PACKAGE WILL NOT BE ISSUING ANY NEW HIGHLIGHTS. WILL BE TIED UP WITH SEVERE WEATHER...AND DO NOT WANT TO BURDEN EVENING CREW WITH UPDATES. WILL HIT THESE PARAMETERS HARD IN THE GRIDS AND REGULARLY ISSUED PRODUCTS. WILL LET OVERNIGHT CREW DECIDE ON THE NEED FOR ANY WIND AND FIRE HIGHLIGHTS. TONIGHT/FRIDAY...DRY LINE HAS SET UP FURTHER SOUTH AND WEST THAN DEPICTED 24 HOURS AGO. AHEAD OF THIS...LOW LEVEL AIR MASS IS VERY MOIST WITH DEEP SOUTHERLY FLOW ABOVE THIS BRINGING IN ADDITIONAL MOISTURE. STRONG SHORTWAVE TROUGH AND JET SEGMENT TO OUR WEST AND SOUTH WILL MOVE INTO THE AREA THIS AFTERNOON. ALSO EXPECT DIFLUENT FLOW ALOFT TO SPREAD OVER THE AREA. SO EXPECT WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ALMOST A DEFINITE. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL. STORMS THAT FORMED YESTERDAY IN COLORADO TRAINED OVER THE SAME AREA. EVEN THOUGH STORMS WILL BE MOVING QUICKLY WOULD EXPECT THE SAME TRAINING AFFECT TODAY WITH A MUCH MORE MOIST AIR MASS. EXCESSIVE RAINFALL DISCUSSION HAS MENTIONED OUR AREA. SO IN ADDITION TO THE SEVERE THUNDERSTORMS WILL MENTION HEAVY RAINFALL AS WELL. SIMILAR SETUP FOR FRIDAY...AND ALL THE WEATHER DEPENDS ON THE POSITION OF THE DRY LINE. OBVIOUSLY GREATER POPS WILL BE TO NORTH AND EAST OF THIS FEATURE. WILL BE CLOSE TO ABOVE WIND ADVISORY CRITERIA FOR MOST OF THE AREA. SOME PLACES AGAIN MAY GET CLOSE TO HIGH WIND WARNING. WEST OF THE DRY LINE MAY NEED A FIRE HIGHLIGHT AS WELL. WILL BE GOING NEAR TO BELOW GUIDANCE. FRIDAY NIGHT/SATURDAY...POPS WILL BE ORIENTED FOR THE NIGHT ACCORDING TO THE BOUNDARY POSITION. WILL PROBABLY BE HIGHER OVER THE NORTHEAST HALF AGAIN. ON SATURDAY...WHEREVER THE DRY LINE IS WILL BE DETERMINER FOR POPS...AND WILL PUT IN THE APPROPRIATE POPS. SATURDAY NIGHT/SUNDAY...AGAIN NOT A LOT TIME TO LOOK AT THIS. POPS CHANCE AND COVERAGE WILL BE DETERMINED BY BOUNDARY POSITION. SUNDAY NIGHT THROUGH THURSDAY...DID NOT SPEND A LOT OF TIME ON THIS DUE TO CURRENT AND EXPECTED HAZARDOUS WEATHER. SOME KIND OF BOUNDARY WILL BE IN...NEAR OR MOVING THROUGH DURING THIS TIME. ALSO PERIODIC PIECES OF THE JET AND SHORTWAVE TROUGHS MOVING THROUGH IN SOUTHWEST FLOW ALOFT MAKE FOR SOME KIND OF CHANCE THROUGH THE WHOLE PERIOD. USED HPC GRIDS AND TWEAKED THEM AT MOST. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 1157 PM MDT THU MAY 22 2008 FOR THE 06Z TAF CYCLE...VFR CONDITIONS TO BEGIN WITH ARE EXPECTED TO BECOME MVFR...BORDERLINE IFR...AFTER 09Z. BY 16Z...VFR CONDITIONS WILL RETURN AS STRONG WINDS INCREASE FROM THE SOUTH AND SOUTHEAST AT 25 TO 30 MPH WITH SOME GUSTS UP TO 45 MPH. BRIEF IFR CONDITIONS WILL BE POSSIBLE IF A THUNDERSTORM PASSES DIRECTLY OVER KGLD OR KMCK. AFTER ABOUT 04Z...WINDS ARE EXPECTED TO CALM SUBSTANTIALLY. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 22, 2:37 PM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 137 PM MDT THU MAY 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 137 PM MDT THU MAY 22 2008 /237 PM CDT THU MAY 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON... SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. STRONG VERTICAL WIND SHEAR AND FAVORABLE INSTABILITY WILL CREATE THE POTENTIAL FOR A FEW LONG TRACKED TORNADOES. THIS IS A PARTICULARLY DANGEROUS SITUATION AND PEOPLE ACROSS THE TRI STATE AREA SHOULD BE PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY ALONG AND EAST OF A JOES TO SELKIRK LINE. STORMS WILL MOVE RAPIDLY TO THE NORTH...HOWEVER IF TRAINING OF STORMS OCCURS...AREAS OF HEAVY RAINFALL ARE POSSIBLE. THUNDERSTORMS WILL CONTINUE INTO TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. IN ADDITION...STRONG SOUTHERLY WINDS WILL OCCUR ACROSS THE AREA TODAY. THE STRONGEST WINDS WILL BE SOUTH OF THE INTERSTATE... WHERE SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE. ELSEWHERE WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS OF UP TO 50 MPH. AREAS OF BLOWING DIRT MAY ALSO DEVELOP...ESPECIALLY IN OPEN COUNTRY. EXTREME FIRE WEATHER WILL EXIST THIS AFTERNOON IN THE SOUTHWEST PORTION OF THE AREA...GENERALLY SOUTH OF A FLAGLER COLORADO TO RUSSEL SPRINGS KANSAS LINE. LOW RELATIVE HUMIDITY COMBINED WITH VERY STRONG WINDS WILL RESULT IN VERY DANGEROUS BURNING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SURFACE TROUGH REMAINS IN PLACE ACROSS THE TRI-STATE REGION FRIDAY AND SATURDAY WITH DRY AND WINDY CONDITIONS ACROSS MAINLY THE WESTERN PORTION OF THE FORECAST AREA WITH THUNDERSTORMS ACROSS MAINLY THE EASTERN SECTIONS. ADDITIONAL CRITICAL FIRE WEATHER CONDITIONS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO SATURDAY AS A RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. JRM
In the hours before
Local storm report, May 22, 11:35 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 1 E HILL CITY 39.37N 99.83W
05/22/2008 M2.90 INCH GRAHAM KS CO-OP OBSERVER
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:09 PM CDT | High Wind Warning | GLD | Greeley, Logan, Sherman, Wallace, Wichita | 4 hr |
| May 22, 7:14 PM CDT | Tornado Warning | GLD | Decatur | 48 min |
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 59 min |
| May 22, 7:20 PM CDT | Tornado Warning | GLD | Graham, Norton, Sheridan | 44 min |
| May 22, 7:42 PM CDT | Areal Flood Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan | 6 hr |
| May 22, 7:56 PM CDT | Tornado Warning | GLD | Norton | 49 min |
| May 22, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Norton, Sheridan | 57 min |
| May 22, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 20 min |
| May 22, 8:59 PM CDT | Tornado Warning | GLD | Graham | 38 min |
| May 22, 9:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 58 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 47 min |
| May 22, 11:01 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 23, 4:31 AM CDT | Wind Advisory | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 16 hr |
| May 23, 4:41 AM CDT | Red Flag Warning | GLD | Greeley, Wallace, Wichita | 16 hr |
| May 23, 8:07 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 53 min |
| May 23, 9:39 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| May 23, 11:47 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Logan, Norton, Rawlins and 2 more | 17 hr |
| May 23, 1:19 PM CDT | Areal Flood Warning | GLD | Rawlins | 18 hr |
| May 23, 1:54 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 66 min |
| May 23, 2:53 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 67 min |
| May 23, 2:58 PM CDT | Areal Flood Warning | GLD | Decatur | 18 hr |
| May 23, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 58 min |
| May 23, 3:11 PM CDT | Tornado Warning | GLD | Gove | 64 min |
| May 23, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan | 38 min |
| May 23, 4:07 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 53 min |
| May 23, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 67 min |
| May 23, 4:33 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 42 min |
| May 23, 4:44 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 23, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wichita | 38 min |
| May 23, 4:52 PM CDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 53 min |
| May 23, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 60 min |
| May 23, 5:15 PM CDT | Tornado Warning | GLD | Gove | 60 min |
| May 23, 5:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 26 min |
| May 23, 5:26 PM CDT | Tornado Warning | GLD | Thomas | 10 min |
| May 23, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 24 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 61 min |
| May 23, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 26 min |
| May 23, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 23, 6:10 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 65 min |
| May 23, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 42 min |
| May 23, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 52 min |
| May 23, 6:31 PM CDT | Tornado Warning | GLD | Decatur, Graham, Sheridan | 44 min |
| May 23, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| May 23, 6:36 PM CDT | Tornado Warning | GLD | Wallace | 24 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| May 23, 6:58 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 62 min |
| May 23, 2:20 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 55 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.